Custom Search

News

Saturday 01 April 2006

Acute olanzapine-induced akathisia and dystonia in a patient discontinued from fluoxetine.

By: Vena J, Dufel S, Paige T.

J Emerg Med 2006 Apr;30(3):311-7

The patient with acute extrapyramidal signs and symptoms presents a significant clinical challenge. We present the case of a young man who developed an acute akathisia and dystonia after inadvertent overdose of olanzapine (Zyprexa) in the setting of a recent discontinuation of fluoxetine. The receptor chemistry and mechanisms pertinent to his presentation are reviewed. An analysis of the literature indicates that a broad incidence range is cited for the extrapyramidal effects of these medications. We suggest a diagnostic and therapeutic approach to the undifferentiated patient presenting with extrapyramidal signs and symptoms. The possibility of neuroleptic malignant syndrome (NMS), serotonin syndrome (SS), tricyclic overdose, and cocaine abuse should be considered in a patient with extrapyramidal signs and symptoms, given the potential for complications. An emphasis is placed on the need for carefully verbalized discharge instructions to avoid a potential untoward outcome.

Use of this site is subject to the following terms of use